Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS State College, PA

July 7, 2019Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 7, 2019, 4:40 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2019, 4:40 PM EDT (20:40 UTC)
Expired
Jul 7, 2019, 7:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 103 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:44 PM EDTFLASH FLOODWindber, PAMULTIPLE FLOODED BASEMENTS ACROSS WINDBER
Jul 7, 5:00 PM EDTFLOODPaint, PAMULTIPLE FLOODED BASEMENTS ACROSS PAINT.
Jul 7, 5:11 PM EDTFLASH FLOODWindber, PASIGNIFICANT FLOODING OF SMALL CREEK NEAR JONES AVENUE JUST SOUTH OF WINDBER. PICTURES POSTED ON TWITTER.
Jul 7, 5:15 PM EDTFLASH FLOODProspect, PAFLOODING ALONG WILLIAM PENN AVENUE
Jul 7, 5:28 PM EDTFLASH FLOOD1 W Paint, PAWATER RESUCE ON COTTAGE LANE ALONG PAINT CREEK.
Jul 7, 5:55 PM EDTFLASH FLOODSeanor, PAWATER RUSHING ACROSS SEANOR ROAD BETWEEN WINDBER AND HOLLSOPPLE.
Jul 7, 6:18 PM EDTFLASH FLOODWindber, PAFLOODING ON JACKSON AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WGUS51 KCTP 072040
FFWCTP
PAC021-111-072345-
/O.NEW.KCTP.FF.W.0011.190707T2040Z-190707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
440 PM EDT Sun Jul 7 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern Somerset County in south central Pennsylvania...
  Southwestern Cambria County in central Pennsylvania...

* Until 745 PM EDT.

* At 438 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. More than to two inches of rain 
  has already fallen just southwest of Windber. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Dale,
  Davidsville, Paint, Scalp Level, Daisytown, Tire Hill, Elim,
  Lorain, Brownstown, Hooversville, Benson, University Of Pittsburgh
  - Johnstown, and Johnstown Flood National Memorial Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4034 7882 4012 7872 4014 7893 4034 7894

$$

Evanego
1 follow-up statement
005 
WGUS71 KCTP 072313
FFSCTP

Flash Flood Statement
National Weather Service State College PA
713 PM EDT Sun Jul 7 2019

PAC021-111-072345-
/O.CON.KCTP.FF.W.0011.000000T0000Z-190707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-Cambria PA-
713 PM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHEASTERN SOMERSET AND SOUTHWESTERN CAMBRIA COUNTIES...

At 712 PM EDT, local law enforcement reported heavy rain due to 
heavy rainfall over Windber. Up to three inches of rain have already 
fallen. Flash flooding is ongoing in the warned area.

Some locations that are experiencing flooding include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Dale,
Davidsville, Paint, Scalp Level, Daisytown, Tire Hill, Elim, Lorain,
Brownstown, Hooversville, Benson, University Of Pittsburgh -
Johnstown, Johnstown Flood National Memorial Historic Site and John
Murtha Johnstown-Cambria County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4034 7882 4012 7872 4014 7893 4034 7894

$$

Banghoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:25 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 7, 4:25 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
425 PM EDT Sun Jul 7 2019

.SYNOPSIS...
Look for more showers and thunderstorms across the southern half
of the area this afternoon and overnight. Some of the storms
will bring heavy downpours and possibly flash flooding. Drier
air will begin to move south across the area late tonight and on
Monday. This will bring dry weather and more comfortable
conditions into the middle of the week. The humidity rises for
Thursday, then a cold front will push through by Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Active weather pattern continues. Weak low pressure and short
wave trof will slowly moves just south of of the CWA this
afternoon and evening. Ahead of the low will be slow moving
showers and some thunderstorms for the southwest half of the
CWA. HRRR continues to focus areas of potentially intense
rainfall across this area, and once again we will issue a flash
flood watch for portions of the area. Some indications that the
showers could go a bit longer then previous evenings, so
extended the watch until midnight and may extent if nocturnal
convection develops. Some drier air should finally make its way
into northern PA while muggy conditions continue across the
south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Some showers are likely across the south Monday morning, but as
the day goes on drier air will begin to mix down from some drier
air filtering in aloft. This is the beginning of a couple days
of much needed drier weather for the area. Maxes on Monday will
be in the u70s and l80s for most, just a deg or two cooler than
today as the cold advection knocks the top of mixed layer temps
down a deg or two C from today.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Ridging at the surface and aloft drifts east from the Ohio
Valley and helps to gradually dry/clear things out Monday night
through Wednesday, bringing us more comfortable nights with min
temps in the 50s...to lower 60s across the Susquehanna Valley.

Accompanying daytime temperatures that will be a few degrees
above normal Tuesday and Wednesday will be light wind near
and under the surface high pressure area.

The moderate dewpoints and mainly clear skies at night will lead
to patchy fog for several hours around daybreak both Tuesday and
Wed mornings.

Moisture will increase in advance of a cold front which will
push through the Commonwealth Thursday or Thursday night.

Preceding this front, moderate PWAT anomalies of plus 1-2 sigma
and a decent south-southwesterly LLJ will lead to a high
probability for afternoon and evening SHRA/TSRA - some of which
could contain brief strong wind gusts.

Afterward, the weather through the rest of the extended (Friday
through Sunday period) will afford us with mainly dry weather,
near to slightly below normal temps, and moderate humidity with
sfc dewpoints initially in the 50s and 60s Friday and early Saturday
as an area of PWATs around 20MM drifts overhead.

For the bulk of next weekend, temps and dewpoints should slowly
rise back to slightly above normal for Sunday afternoon with the
chance of a stray shower or TSRA, primarily across northern PA
and within the 18-23Z period.
&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Diurnal heating combined with humid airmass will allow
scattered t-storms to develop near wavy frontal zone across the
southwest 1/2 of the airspace through the afternoon/early
evening. Widely scattered showers are forecast to spread
eastward across the central and eastern airfields tonight into
early Monday morning. Outside of brief local MVFR/IFR in heavy
downpours, expect prevailing VFR into tonight. Model guidance
generally agrees in lowering cig trends with MVFR to IFR
possible 06-12Z Monday.

.Outlook...

Mon...Isolated PM showers t-storms possible mainly srn 3/4.

Tue...No sig wx.

Wed...Isolated PM t-storms possible NW 1/3.

Thu...Showers/t-storms likely with next frontal system.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Monday for PAZ017>019-024>028-
033>036-056-063>065.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/Dangelo
LONG TERM...Lambert
AVIATION...Ross
Hazardous weather outlook, Jul 7, 6:14 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
614 AM EDT Sun Jul 7 2019

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-066-081015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Lancaster-
614 AM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>026-033>036-063>065-081015-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland-
Adams-York-
614 AM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms today could make very heavy rainfall and
gusty winds. The rain could be heavy enough to cause isolated minor
flooding problems.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 1:42 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     ROXBURY                 40.09N  77.67W
07/06/2019                   FRANKLIN           PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN ROXBURY

&&

EVENT NUMBER CTP1901533

TRAVIS
Local storm report, Jul 7, 1:50 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     ROXBURY                 40.09N  77.67W
07/06/2019                   FRANKLIN           PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN ROXBURY

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER CTP1901533

TRAVIS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:01 PM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 17 more22 hr
Jul 7, 3:30 PM EDTAreal Flood AdvisoryCTPCambria, Somerset2 hr
Jul 7, 3:52 PM EDTAreal Flood AdvisoryCTPClearfield113 min
Jul 7, 4:50 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield3 hr
Jul 7, 5:07 PM EDTAreal Flood AdvisoryCTPBedford, Blair3 hr
Jul 7, 5:58 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jul 7, 6:35 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 7, 6:43 PM EDTAreal Flood AdvisoryCTPBedford, Fulton3 hr
Jul 7, 6:54 PM EDTFlash Flood WarningCTPBedford3 hr
Jul 7, 7:08 PM EDTFlash Flood WarningCTPSomerset3 hr
Jul 7, 7:09 PM EDTAreal Flood AdvisoryCTPAdams, Franklin, York3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.